To the Editor.—
We have recently observed a patient made cyanotic by unrecognized intubation of the left main bronchus by a Miller-Abbott tube. This complication of gastointestinal intubation is not reported in several recent reviews.1,2The patient was a 42-year-old woman with cervical carcinoma. Three days after a Wertheim hysterectomy with deep lymph-node dissection she had a schizophrenic reaction. Because she was disruptive, antipsychotic drug therapy was started and the doses were rapidly increased; by the sixth day postoperatively she was receiving haloperidol, 2 mg every eight hours, and chlorpromazine, 100 mg every six hours. Signs of a small-bowel obstruction developed and tube decompression was decided upon. Thirty minutes before attempting intubation, the patient received 10 mg of morphine which caused marked sedation and no response to verbal stimuli. As nasal passage of the Miller-Abbott tube was attempted, apnea and cyanosis developed. The tube was withdrawn. The patient coughed
Johnstone RE, Lief PL. Complication of Intubation Of Gastrointestinal Tract. JAMA. 1972;221(2):192. doi:10.1001/jama.1972.03200150056018
Customize your JAMA Network experience by selecting one or more topics from the list below.